Alert archive / North Dakota / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 124, NWS Bismarck, ND

July 9, 2025Kidder County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 9, 2025, 7:53 PM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2025, 7:53 PM CDT (00:53 UTC)
Expired
Jul 9, 2025, 9:00 PM CDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Kidder County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 108 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 7:36 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4873 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:49 PM CDT, 1 hour 4 minutes earlier. Its key messages:

  • Hot and humid conditions are expected into this evening. Dangerous heat index values expected across south central North Dakota through much of the evening.
  • Isolated to scattered severe thunderstorms are possible through this evening, and again Thursday afternoon into the night.
  • Temperatures will cool down to the 70s on Friday, before warming back up again for the weekend.
Area forecast discussion, Jul 9, 6:49 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
649 PM CDT Wed Jul 9 2025

.KEY MESSAGES...

- Hot and humid conditions are expected into this evening.
  Dangerous heat index values expected across south central
  North Dakota through much of the evening.

- Isolated to scattered severe thunderstorms are possible
  through this evening, and again Thursday afternoon into the
  night.

- Temperatures will cool down to the 70s on Friday, before
  warming back up again for the weekend.

&&

.UPDATE...
Issued at 648 PM CDT Wed Jul 9 2025

Severe Thunderstorm Watch continues across south central North
Dakota. Weak dry boundary continues to progress eastward meeting
high amount of instability, yet low to moderate amounts of
shear. The result so far has been some large hail with limited
wind gusts. As this boundary moves eastward through the evening,
severe weather will remain possible. Limited change in hazards
is expected. Discrete cells will bring a large hail threat,
while collapsing thunderstorms or line of storms brings a strong
wind threat. A tornado is possible, although limited low level
shear and higher LCLs could limit this threat. For now will
continue watch as is and continue to monitor for severe weather.

In addition...Heat Advisory remains in south central ND until 9
PM CDT. sites are starting to cool with cloud cover and the loss
of daytime heating. Given high dewpoints and elevated heat index
values in these area will let advisory continue.

&&

.DISCUSSION...
Issued at 400 PM CDT Wed Jul 9 2025

Hot and humid conditions with chances for severe thunderstorms
are expected through this evening. Southerly flow along a warm front
has brought dewpoints into the 70s for much of central and
southern North Dakota. The hottest areas in this moist southerly
flow could see heat index values above 100 degrees through much
of the evening. A Heat Advisory remains and was expanded
slightly eastward through much of this evening. Meanwhile, a
pseudo dry line is currently progressing across western and
portions of central North Dakota. As this boundary meets the
moist unstable air mass, isolated to scattered severe
thunderstorms will be possible tonight. MUCAPE is very high and
up to 6000 J/KG, with surface based CAPE about the same and
becomes uncapped late this afternoon and early this evening.
There is a lack of shear forecast, with effective bulk shear 25
to 30 knots through the evening. The shear vector is angled to
near perpendicular to the mentioned boundary. Thus discrete
cells are possible initially along this boundary this afternoon
and early evening, likely forming into a line as storms progress
through the evening. Initial threats will be large and abundant
hail with the high amounts of CAPE expected. The lack of shear
may limit the size of hail to around golf ball size. As storms
collapse if a linear mode takes over, strong wind gusts in
excess of 70 mph are possible given DCAPE values over 1000 J/KG.
East of Highway 83 would be the area to monitor for a tornado
or two this evening given high amount of SRH and 0 to 1 km wind
shear. Uncertainty on storm mode, if it is still discrete by the
time storms move into this area later this evening, could be
the limiting factor for tornadoes today. Something to monitor
throughout the evening. Slow moving thunderstorms and high pwat
values today could also lead to some locally heavy rainfall
through this evening. Initial thunderstorms push eastward
tonight, although a few isolated thunderstorms are possible in
the west and central through tonight, with a low chance of
severe weather in this additional development. Lows tonight look
to be in the 60s.

True cold front looks to push through on Thursday. This could
bring an isolated threat for severe weather to much of the
state. Instability and shear look to be lower for Thursday, and
SPC now has a Marginal Risk across much of the state for severe
weather. Slower moving thunderstorms and high PWAT values could
bring another locally heavy rain threat on Thursday, with a
marginal risk for excessive rainfall across the east.
Temperatures will again be warm for Thursday, with slightly
cooler temperatures in the northwest. Lower dewpoints should
lower the heat risk for most areas, although could be something
to monitor in the east. Front fully moves through Thursday
evening through the night. Chances for showers and thunderstorms
could be found as this moves through, with perhaps an isolated
strong to severe thunderstorm. Lows behind the front will be in
50s west to 60s east. A post frontal day then looks to be found
on Friday with highs in the 70s and a few lingering showers and
thunderstorms, with low chances for severe weather. Some breezy
northwest winds could also be found. Lows Friday night look to
be quite cool with lows in the 50s to perhaps upper 40s in some
areas. Shower and thunderstorm chances also diminish Friday
night.

Weak ridging then looks in store for the weekend. Temperatures
look to warm each day with 80s to lower 90s forecast. Chances
for precipitation also look limited through the weekend. Precipitation
chances return to start the work week. NSSL machine learning
guidance has some low probabilities for severe weather Monday
and Tuesday. Warm temperatures in the 80s and 90s could
continue for Monday, then perhaps cool into the 70s on Tuesday
behind the front. Perhaps some breezy winds are found behind
this cold front, although the signal for strong winds is
currently not found.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 648 PM CDT Wed Jul 9 2025

Mainly VFR conditions expected through the forecast period, with
some showers and thunderstorms possible at times. Showers and
thunderstorms will continue to be found through this evening. A
few storms may become strong to severe. This issuance confidence
was high enough to include VCTS at KDIK, with TEMPO groups at
KBIS and KJMS. Shower and thunderstorm activity becomes
isolated tonight into Thursday morning, then isolated to
scattered Thursday afternoon. Confidence was not high enough to
include precipitation mention for Thursday at this time.
Overall VFR conditions expected, with brief MVFR conditions
possible with any thunderstorm activity. Southerly winds today
will eventually become a westerly wind throughout the forecast
period as a front moves across the state from west to east.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for
NDZ019-020-034>036-042-045>048-050-051.

&&

UPDATE...Anglin
DISCUSSION...Anglin
AVIATION...Anglin
Hazardous weather outlook, Jul 9, 6:34 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
634 PM CDT Wed Jul 9 2025

NDZ003>005-011>013-018-021>023-025-033-037-040-041-043-044-102345-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-McLean-
Sheridan-Wells-Foster-Stark-Stutsman-Slope-Hettinger-Bowman-Adams-
634 PM CDT Wed Jul 9 2025 /534 PM MDT Wed Jul 9 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Isolated to scattered severe thunderstorms could develop
this afternoon and evening. The expected hazards are hail up to
the size of golf balls, damaging wind gusts up to 70 mph, and a
tornado possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered severe thunderstorms could develop Thursday
afternoon and evening. The expected hazards are hail up to the
size of golf balls, damaging winds gusts up to 60 mph, and
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any large hail, damaging winds,
and tornadoes.

NDZ001-002-009-010-017-031-032-102345-
Divide-Burke-Williams-Mountrail-McKenzie-Golden Valley-Billings-
634 PM CDT Wed Jul 9 2025 /534 PM MDT Wed Jul 9 2025/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are possible through tonight.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered severe thunderstorms could develop Thursday
afternoon and evening. The main expected hazards are hail up to
the size of golf balls, damaging winds gusts up to 60 mph, and
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ019-020-034>036-042-045>048-050-051-102345-
Mercer-Oliver-Morton-Burleigh-Kidder-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
634 PM CDT Wed Jul 9 2025 /534 PM MDT Wed Jul 9 2025/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

A Heat Advisory is in effect through much of the evening. See
more details at www.weather.gov/bis.

Isolated to scattered severe thunderstorms could develop
this afternoon and evening. The expected hazards are hail up to
the size of golf balls, damaging wind gusts up to 70 mph, and a
tornado possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered severe thunderstorms could develop Thursday
afternoon and evening. The expected hazards are hail up to the
size of golf balls, damaging winds gusts up to 60 mph, and
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any large hail, damaging winds,
and tornadoes.

In the hours before

Special weather statement, Jul 9, 6:50 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Bismarck ND
650 PM CDT Wed Jul 9 2025

NDZ033-034-041-042-100030-
Grant ND-Hettinger ND-Stark ND-Morton ND-
650 PM CDT Wed Jul 9 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HETTINGER...WEST
CENTRAL MORTON...EASTERN STARK AND NORTHWESTERN GRANT COUNTIES
THROUGH 730 PM CDT/630 PM MDT/...

At 650 PM CDT/550 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles south of Richardton, or 23 miles east of
Dickinson, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Glen Ullin, Richardton, and Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for south central and southwestern North Dakota.

&&

LAT...LON 4675 10263 4697 10246 4682 10175 4644 10198
TIME...MOT...LOC 2350Z 289DEG 19KT 4678 10232

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

MDJ
Local storm report, Jul 9, 7:01 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
701 PM CDT Wed Jul 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     Hail             6 WSW Regan             47.12N 100.65W
07/09/2025  M1.25 Inch       Burleigh           ND   Trained Spotter

            Social media report. Picture with
            measurement.

&&
Special weather statement, Jul 9, 7:08 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Bismarck ND
708 PM CDT Wed Jul 9 2025

NDZ022-023-035-036-100045-
Wells ND-Kidder ND-Burleigh ND-Sheridan ND-
708 PM CDT Wed Jul 9 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN WELLS...SOUTHEASTERN
SHERIDAN...NORTHWESTERN KIDDER AND CENTRAL BURLEIGH COUNTIES THROUGH
745 PM CDT...

At 707 PM CDT, strong thunderstorms were located along a line
extending from 8 miles southwest of Goodrich to near Regan to 10
miles north of Menoken. Movement was east at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Wing, Hurdsfield, Tuttle, Regan, Bowdon, Chaseley, and Arena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central North Dakota.

&&

LAT...LON 4747 9961 4716 9995 4684 10023 4684 10069
      4717 10074 4747 10029
TIME...MOT...LOC 0007Z 267DEG 18KT 4736 10020 4719 10046 4697 10059

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

HOLLAN
Special weather statement, Jul 9, 7:16 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Bismarck ND
716 PM CDT Wed Jul 9 2025

NDZ034-035-100045-
Burleigh ND-Morton ND-
716 PM CDT Wed Jul 9 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BURLEIGH AND
NORTHEASTERN MORTON COUNTIES THROUGH 745 PM CDT...

At 716 PM CDT, trained weather spotters reported a strong
thunderstorm over Bismarck, moving east at 30 mph.

HAZARD...Penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Bismarck, Mandan, Lincoln, Menoken, Fort Abraham Lincoln State Park,
University Of Mary, and Mcdowell Dam Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central North Dakota.

&&

LAT...LON 4663 10093 4685 10096 4693 10051 4664 10045
TIME...MOT...LOC 0016Z 258DEG 27KT 4676 10078

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

HOLLAN
Local storm report, Jul 9, 7:18 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
718 PM CDT Wed Jul 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     Hail             3 SSE Bismarck          46.77N 100.76W
07/09/2025  M0.88 Inch       Burleigh           ND   NWS Employee

            Hail mostly dime to penny size with a few
            nickel sized hailstones.

&&

JAA
Local storm report, Jul 9, 7:36 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
736 PM CDT Wed Jul 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     Hail             3 NNW Bismarck          46.84N 100.80W
07/09/2025  M1.25 Inch       Burleigh           ND   NWS Storm Survey

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:08 PM CDTSpecial Weather StatementBISBurleigh37 min
Jul 9, 7:16 PM CDTSpecial Weather StatementBISBurleigh29 min
Jul 9, 7:30 PM CDTSevere Thunderstorm WarningBISBurleigh45 min
Jul 9, 7:37 PM CDTSevere Thunderstorm WarningBISBurleigh38 min
Jul 9, 7:46 PM CDTTornado WarningBISBurleigh29 min
Jul 9, 7:56 PM CDTSpecial Weather StatementBISMcIntosh49 min
Jul 9, 8:11 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan49 min
Jul 9, 8:21 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh54 min
Jul 9, 8:25 PM CDTAreal Flood AdvisoryBISBurleigh4 hr
Jul 9, 8:40 PM CDTSevere Thunderstorm WarningBISKidder, Logan, Stutsman50 min
Jul 9, 9:12 PM CDTSevere Thunderstorm Warning Considerable damage threatBISLaMoure, Logan, Stutsman48 min
Jul 9, 9:32 PM CDTSevere Thunderstorm WarningBISStutsman58 min
Jul 9, 9:34 PM CDTSevere Thunderstorm WarningBISWells41 min
Jul 9, 9:58 PM CDTSevere Thunderstorm WarningBISWells31 min
Jul 9, 10:04 PM CDTAreal Flood AdvisoryBISStutsman2 hr
Jul 9, 10:28 PM CDTSpecial Weather StatementBISBowman32 min
Jul 10, 5:54 PM CDTSpecial Weather StatementBISBottineau36 min
Jul 10, 6:09 PM CDTSevere Thunderstorm WarningBISBottineau51 min
Jul 10, 6:55 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBottineau, McHenry50 min
Jul 10, 6:59 PM CDTSpecial Weather StatementBISSheridan31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.